Guam, 2014

Coastal Flood in Guam, March 2 to 6, 2014

March 2 to 6, 2014 · NWS GUM · 1 event in 1 county or zone

High Spring tides, also known as King Tides in Majuro, in addition to a large north to north-northwest swell caused flooding across eastern Majuro Atoll, eastern Arno Atoll, and parts of Mili and Kili atolls. The swells were generated by a large winter storm system located east of Japan.

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

High Spring tides, also known as King Tides in Majuro, in addition to a large north to north-northwest swell caused flooding across eastern Majuro Atoll, eastern Arno Atoll, and parts of Mili and Kili atolls. The swells were generated by a large winter storm system located east of Japan.

The long period of the swells in combination with generally elevated sea levels from persistent trade winds caused coastal flooding. The lagoon of Majuro Atoll has very limited drainage along its south and east sections. When the tide is coming in there is hardly any drainage from the lagoon. Flooding occurred on the lagoon side of Majuro from this condition. The long period north to north-northwest. also breached the narrow reefs of eastern Majuro (Djarrat/Rita District) and eastern Arno and inundated the low lying islets with 1 to 2 feet of water.

The waves started coming in at 10 pm Sunday night on the 2nd. It caused 10 to 12 foot surf, Reginald White, the officer in charge of Majuro’s weather station, said Monday of the storm surge. The swells from the storm off Japan were continuing through the day Monday, the 3rd. There were no reports of injuries, but many homes sustained some damage, while roads were littered with garbage, rocks and sand tossed up by the surging tide. Local government emergency crews responded quickly to clear the roads and help with removing debris from the roads and people’s yards. Alson Kelen, who lives on Ejit Island, said he was awoken at 4am Monday by people screaming outside my house. They were freaking out because this is the highest king tide we’ve ever experienced. The high tide and surge continued into late Monday afternoon, but in a diminished capacity, with only some flooding. 70 Seventy homes sustained varying degrees of damage.

On Tuesday morning, March 4th, 950 Majuro residents were sleeping in schools or churches |after their homes were damaged from the event. On Wednesday there were still approximately |200 people housed in temporary school and church shelters. Some outer islands also experienced flooding, with reports coming in from Arno and Mili as of Tuesday. Assessment teams are now being prepared for deployment (to these outer islands), Nemra [Casten Nemra, the Chief Secretary] said. Government assessment

In Arno, an atoll of approximately 1,500 people located several about 30 miles east of Majuro, the high tides caused significant damage to buildings and property, including a health center, a school, and several houses. The high tides also affected food supplies and damaged fruit trees, sanitation facilities, and water catchment tanks. In eastern Arno, the high tides affected an estimated 370 people, or 88 percent of the area’s population, with approximately 315 people without housing.

According to the Marshall Islands Government, as of late April, the cost of the event was more than $3 million (US).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Mar 1, 8:45 AM UTC, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 1, 8:45 AM UTC, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TIYAN GU
645 PM CHST SAT MAR 1 2014

.MARIANAS SYNOPSIS...TROPICAL STORM FAXAI WAS LOCATED TO THE
SOUTHEAST OF THE MARIANAS. NORTHEAST WINDS AND ISOLATED SHOWERS
PREVAIL ACROSS THE MARIANAS THIS AFTERNOON.

&&

.DISCUSSION...
OF COURSE THE BIGGEST THOUGHT IS TROPICAL STORM FAXAI. IT HAS NOT
MOVED VERY MUCH OVER THE LAST DAY AND THE WIND SHEAR OVER THE
STORM SEEMS TO HAVE INCREASED. THIS SHEAR WILL INHIBIT THE
DEVELOPMENT OF THE SYSTEM. TODAY THE STORM DRIFTED TO THE
SOUTHEAST. EVEN WITH THAT IT IS STILL EXPECTED TO MOVE NORTHWARD.
ONE QUESTION IS TIMING. WILL IT MOVE NORTH AT THE TIME THE MODELS
SAY IT WILL OR WILL IT OSCILLATE IN POSITION FOR A WHILE THEN
MOVE NORTH. THE OTHER QUESTION IS TRACK. WHILE THERE IS GOOD
CONFIDENCE IN THE TROPICAL STORM MOVING NORTH AND EAST OF GUAM
WILL IT JOG A BIT WEST AND BRING HIGHER THAN EXPECTED WINDS TO
GUAM. SOME MODELS SUGGEST THAT WHILE IT MAY MISS GUAM IT WILL COME
UNCOMFORTABLY CLOSE TO ROTA...TINIAN AND SAIPAN. STILL FEEL THAT
THE STRONGER WINDS WILL MISS THE MARIANAS BUT THIS SHOULD BE
WATCHED. IF IT DID COME CLOSER IT WOULD ONLY PRODUCE SLIGHTLY
HIGHER WINDS THAN IN THE PRESENT FORECAST.

ISOLATED SHOWERS EXPECTED TONIGHT. AT THIS TIME ISOLATED SHOWERS
AND THUNDERSTORMS ARE PREDICTED SUNDAY THROUGH TUESDAY. SOME
MODELS SHOW THE POSSIBILITY OF WIND FLOW CONVERGENCE OVER THE
MARIANAS FOR PART OF THE TIME CAUSING SOME SCATTERED SHOWERS.
CONFIDENCE IN THIS IS NOT TOO HIGH AND WITH THE RAGGED APPEARANCE
OF THE SYSTEM SO KEPT SHOWERS ISOLATED AT THIS TIME.

&&

.MARINE...
NORTH SWELL AND A NORTHEAST SWELL WILL PREVAIL OVER THE REGION
THROUGH THE FORECAST. THE HIGH SURF ADVISORY WILL CONTINUE
THROUGH AT LEAST TUESDAY. WINDS AND SEAS WILL BE HIGH ENOUGH FOR
A SMALL CRAFT ADVISORY THROUGH AT LEAST TUESDAY.

&&

.TROPICAL SYSTEMS...
TROPICAL STORM FAXAI WAS LOCATED 465 MILES SOUTHEAST OF GUAM THIS
AFTERNOON. WIND SHEAR HAS INHIBITED ITS DEVELOPMENT AND IT IS
A WEAK TROPICAL STORM. CURRENT FORECAST IS THAT THE TROPICAL STORM
WILL STILL INTENSIFY BUT WILL ONLY REMAIN A TROPICAL STORM. IT
WILL EVENTUALLY MOVE NORTHWARD PASSING EAST OF THE MARIANAS.

&&

.EASTERN MICRONESIA...
A NEAR-EQUATORIAL TROUGH CURVING SOUTHEASTWARD FROM TS FAXAI TO
EQ174E IS CAUSING EXTENSIVE CLOUD COVER AND SHOWERS EASTWARD TO
KOSRAE. POHNPEI APPEARS TO BE IN A NEUTRAL AREA WHERE CLOUDS AND
SHOWERS COULD EASILY RE-DEVELOP. WEST WINDS HAVE MOVED IN BEHIND A
GUST-FRONT BOUNDARY PROVIDING HEAVY SHOWERS AND LOW VISIBILITIES...
SO UPDATED THE KOSRAE FORECAST TO MOSTLY CLOUDY WITH SCATTERED
SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...THEN
ISOLATED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS AFTER
MIDNIGHT. FAIRLY DRY WEATHER IS EXPECTED TONIGHT AT MAJURO.
IN THE LONGER TERM...MODELS ARE DEPICTING A HIGH PROBABILITY OF
SCATTERED SHOWERS OVER POHNPEI SUNDAY. AFTER SUNDAY...A TRADE-WIND
REGIME WILL PUSH INTO POHNPEI RESULTING IN DRY CONDITIONS THROUGH
WEDNESDAY. FURTHER EAST OVER THE MARSHALLS...A WEAKENING TRADE-WIND
CONVERGENCE ZONE TO THE WEST OF MAJURO AND KWAJALEIN WILL CONTINUE
TO WEAKEN AND DRIFT A LITTLE FURTHER WESTWARD RESULTING IN DRIER
CONDITIONS MOVING IN OVER THE MARSHALLS FOR THE WEEKEND. A
TRADE-WIND DISTURBANCE TO THE EAST OF THE DATE LINE WILL MOVE INTO
THE MARSHALLS MONDAY...BRINGING INCREASING CLOUD COVER AND A SLIGHT
INCREASE IN SHOWERS ALONG WITH ISOLATED THUNDERSTORMS. THIS WILL BE
SHORT LIVED WITH DRIER CONDITIONS RETURNING TO THE REGION ON TUESDAY.

A LARGE LONG-PERIOD SWELL GENERATED BY AN IMPRESSIVE LOW PRESSURE
SYSTEM IN THE NORTH PACIFIC WILL ARRIVE ACROSS THE REGION SUNDAY.
HAZARDOUS SURF IS LIKELY TO DEVELOP ALONG NORTH FACING REEFS FOR
POHNPEI AND KOSRAE SUNDAY NIGHT. AN ADVISORY MAY BE NEEDED SUNDAY.

&&

.WESTERN MICRONESIA...
TROPICAL STORM FAXAI (03W) WILL CONTINUE TO AFFECT CONDITIONS OVER
CHUUK FOR THE NEXT 24 HOURS. FAXAI IS EXPECTED TO SLOWLY DRIFT
NORTHWARD OVER THE NEXT 24 HOURS BEFORE IT FINALLY PICKS UP A LITTLE
MORE SPEED AND MOVES OFF TO THE NORTH. DURING THIS TIME...CHUUK WILL
CONTINUE TO SEE EXTENDED PERIODS OF SCATTERED SHOWERS WITH RAIN
POSSIBLY HEAVY AT TIMES TONIGHT. CONDITIONS SHOULD BEGIN TO IMPROVE
OVER CHUUK SUNDAY WITH A MUCH QUIETER PATTERN MOVING INTO THE REGION
IN THE WAKE OF FAXAI. A FAIRLY DRY WEATHER PATTERN LOOKS TO REMAIN
IN PLACE OVER KOROR AND YAP THROUGH THE MIDDLE OF THE WEEK.

LARGE NORTHEAST SWELL GENERATED BY THE SHEAR LINE NORTH OF TROPICAL
STORM FAXAI WILL CONTINUE TO CAUSE HAZARDOUS SURF ON NORTH FACING
REEFS OF YAP AND KOROR TONIGHT. SURF IS EXPECTED TO DROP BELOW
HAZARDOUS LEVELS SUNDAY. WAVE WATCH MODELS INDICATE A MODERATE LONG
PERIOD EAST SWELL FROM FAXAI MONDAY THAT DOES NOT APPEAR TO BE
SUFFICIENT TO PRODUCE HAZARDOUS SURF CONDITIONS AT THIS TIME. AS
FAXAI MOVES FURTHER NORTH EARLY NEXT WEEK...MODELS ARE SHOWING AN
INCREASING NORTH SWELL THAT COULD PRODUCE ANOTHER HAZARDOUS SURF
EVENT AT KOROR AND YAP.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...HIGH SURF ADVISORY UNTIL 6 AM CHST TUESDAY FOR GUZ001>004.

MARIANAS WATERS...SMALL CRAFT ADVISORY UNTIL 6 AM CHST TUESDAY FOR
PMZ151>154.

&&

ZIOBRO/DEVITA

In the hours before

Special weather statement, Mar 1, 12:11 PM UTC, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
1011 PM CHST SAT MAR 1 2014

PMZ171-172-010800-
YAP-CHUUK-
1011 PM CHST SAT MAR 1 2014

...TROPICAL STORM FAXAI (03W) AFFECTING PARTS OF CHUUK AND YAP
STATES...

TROPICAL STORM FAXAI (03W) IS CENTERED 175 MILES NORTHWEST OF CHUUK
NEAR 9N150E AND IS MOVING SLOWLY NORTHEASTWARD WITH MAXIMUM
SUSTAINED WINDS OF 40 MPH. TROPICAL STORM FAXAI IS EXPECTED TO
SLOWLY INTENSIFY THROUGH TONIGHT WHILE CONTINUING TO MOVE TO
THE NORTHEAST...TURNING MORE NORTHWARD SUNDAY. TROPICAL STORM FAXAI
WILL BE MONITORED CLOSELY FOR ANY POSSIBLE WARNINGS OR ADVISORIES.

STRONG WINDS ASSOCIATED FAXAI WILL GENERATE SEAS OF 11 TO 15 FEET
THAT WILL AFFECT LOCATIONS IN CHUUK STATE INCLUDING ULUL AND PULUWAT
AS WELL AS SATAWAL...WOLEAI AND FARAULEP IN YAP STATE. THIS WILL
CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT. INTER-ISLAND TRAVEL
SHOULD BE POSTPONED UNTIL SEAS SUBSIDE TO SAFER LEVELS TUESDAY.

RAINFALL IN CHUUK STATE HAS DIMINISHED FOR NOW. WITH TROPICAL STORM
FAXAI STILL IN THE AREA...IT IS EXPECTED TO PICK BACK UP AGAIN. AS
IT DOES...WINDS WILL LIKELY INCREASE TO AROUND 20 TO 30 MPH WITH
GUSTS TO 40 MPH.

LOCATIONS IN CHUUK STATE INCLUDING ULUL...PULUWAT...FANANU...CHUUK
AND LOSAP WILL EXPERIENCE SEVERAL MORE ROUNDS OF HEAVY RAINFALL
THROUGH THE WEEKEND DUE TO THE SLOW MOVEMENT OF TROPICAL STORM
FAXAI. HEAVY RAINFALL OVER THE PAST FEW DAYS HAS SATURATED SOILS ON
CHUUK. THE ADDITIONAL HEAVY RAINFALL OF 3 TO 5 INCHES EXPECTED
THROUGH THE WEEKEND WILL INCREASE THE MUDSLIDE POTENTIAL ACROSS
CHUUK AS MUDSLIDES HAVE ALREADY BEEN REPORTED BY THE LOCAL WEATHER
OFFICE.

RESIDENTS ARE ADVISED TO CLOSELY MONITOR THE PROGRESS OF TROPICAL
STORM FAXAI. KEEP ABREAST OF THE LATEST FORECASTS AND LISTEN FOR ANY
FURTHER STATEMENTS OR WARNINGS FROM THE LOCAL WEATHER AND EMERGENCY
MANAGEMENT OFFICES. BE PREPARED TO TAKE ACTION TO PROTECT PROPERTY
IF A WATCH OR WARNING IS ISSUED.

STANKO
Special weather statement, Mar 1, 12:15 PM UTC, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
1015 PM CHST SAT MAR 1 2014

PMZ171-172-020000-
YAP-CHUUK-
1015 PM CHST SAT MAR 1 2014

CORRECTED EXPIRATION TIME

...TROPICAL STORM FAXAI (03W) AFFECTING PARTS OF CHUUK AND YAP
STATES...

TROPICAL STORM FAXAI (03W) IS CENTERED 175 MILES NORTHWEST OF CHUUK
NEAR 9N150E AND IS MOVING SLOWLY NORTHEASTWARD WITH MAXIMUM
SUSTAINED WINDS OF 40 MPH. TROPICAL STORM FAXAI IS EXPECTED TO
SLOWLY INTENSIFY THROUGH TONIGHT WHILE CONTINUING TO MOVE TO
THE NORTHEAST...TURNING MORE NORTHWARD SUNDAY. TROPICAL STORM FAXAI
WILL BE MONITORED CLOSELY FOR ANY POSSIBLE WARNINGS OR ADVISORIES.

STRONG WINDS ASSOCIATED FAXAI WILL GENERATE SEAS OF 11 TO 15 FEET
THAT WILL AFFECT LOCATIONS IN CHUUK STATE INCLUDING ULUL AND PULUWAT
AS WELL AS SATAWAL...WOLEAI AND FARAULEP IN YAP STATE. THIS WILL
CREATE CONDITIONS HAZARDOUS TO SMALL CRAFT. INTER-ISLAND TRAVEL
SHOULD BE POSTPONED UNTIL SEAS SUBSIDE TO SAFER LEVELS TUESDAY.

RAINFALL IN CHUUK STATE HAS DIMINISHED FOR NOW. WITH TROPICAL STORM
FAXAI STILL IN THE AREA...IT IS EXPECTED TO PICK BACK UP AGAIN. AS
IT DOES...WINDS WILL LIKELY INCREASE TO AROUND 20 TO 30 MPH WITH
GUSTS TO 40 MPH.

LOCATIONS IN CHUUK STATE INCLUDING ULUL...PULUWAT...FANANU...CHUUK
AND LOSAP WILL EXPERIENCE SEVERAL MORE ROUNDS OF HEAVY RAINFALL
THROUGH THE WEEKEND DUE TO THE SLOW MOVEMENT OF TROPICAL STORM
FAXAI. HEAVY RAINFALL OVER THE PAST FEW DAYS HAS SATURATED SOILS ON
CHUUK. THE ADDITIONAL HEAVY RAINFALL OF 3 TO 5 INCHES EXPECTED
THROUGH THE WEEKEND WILL INCREASE THE MUDSLIDE POTENTIAL ACROSS
CHUUK AS MUDSLIDES HAVE ALREADY BEEN REPORTED BY THE LOCAL WEATHER
OFFICE.

RESIDENTS ARE ADVISED TO CLOSELY MONITOR THE PROGRESS OF TROPICAL
STORM FAXAI. KEEP ABREAST OF THE LATEST FORECASTS AND LISTEN FOR ANY
FURTHER STATEMENTS OR WARNINGS FROM THE LOCAL WEATHER AND EMERGENCY
MANAGEMENT OFFICES. BE PREPARED TO TAKE ACTION TO PROTECT PROPERTY
IF A WATCH OR WARNING IS ISSUED.

STANKO

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Marshall Islands

When
March 2, 12:00 AM GST to March 6, 12:00 AM GST
Where
Marshall Islands forecast zone
Property damage
$3.0 million
Reported by
Emergency Manager

High Spring tides, also known as King Tides in Majuro, in addition to a large north to north-northwest swell caused flooding across eastern Majuro Atoll, eastern Arno Atoll, and parts of Mili and Kili atolls. The swells were generated by a large winter storm system located east of Japan.

The long period of the swells in combination with generally elevated sea levels from persistent trade winds caused coastal flooding. The lagoon of Majuro Atoll has very limited drainage along its south and east sections. When the tide is coming in there is hardly any drainage from the lagoon. Flooding occurred on the lagoon side of Majuro from this condition. The long period north to north-northwest. also breached the narrow reefs of eastern Majuro (Djarrat/Rita District) and eastern Arno and inundated the low lying islets with 1 to 2 feet of water.

The waves started coming in at 10 pm Sunday night on the 2nd. It caused 10 to 12 foot surf, Reginald White, the officer in charge of Majuro’s weather station, said Monday of the storm surge. The swells from the storm off Japan were continuing through the day Monday, the 3rd. There were no reports of injuries, but many homes sustained some damage, while roads were littered with garbage, rocks and sand tossed up by the surging tide. Local government emergency crews responded quickly to clear the roads and help with removing debris from the roads and people’s yards. Alson Kelen, who lives on Ejit Island, said he was awoken at 4am Monday by people screaming outside my house. They were freaking out because this is the highest king tide we’ve ever experienced. The high tide and surge continued into late Monday afternoon, but in a diminished capacity, with only some flooding. 70 Seventy homes sustained varying degrees of damage.

On Tuesday morning, March 4th, 950 Majuro residents were sleeping in schools or churches |after their homes were damaged from the event. On Wednesday there were still approximately |200 people housed in temporary school and church shelters. Some outer islands also experienced flooding, with reports coming in from Arno and Mili as of Tuesday. Assessment teams are now being prepared for deployment (to these outer islands), Nemra [Casten Nemra, the Chief Secretary] said. Government assessment

In Arno, an atoll of approximately 1,500 people located several about 30 miles east of Majuro, the high tides caused significant damage to buildings and property, including a health center, a school, and several houses. The high tides also affected food supplies and damaged fruit trees, sanitation facilities, and water catchment tanks. In eastern Arno, the high tides affected an estimated 370 people, or 88 percent of the area’s population, with approximately 315 people without housing.

According to the Marshall Islands Government, as of late April, the cost of the event was more than $3 million (US).

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2014Every state in 2014This day in weather historyWarnings in Guam, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508937.